Electronic Journal of Probability

Spectral Asymptotics for Stable Trees

David Croydon and Benjamin Hambly

Full-text: Open access

Abstract

We calculate the mean and almost-sure leading order behaviour of the high frequency asymptotics of the eigenvalue counting function associated with the natural Dirichlet form on $\alpha$-stable trees, which lead in turn to short-time heat kernel asymptotics for these random structures. In particular, the conclusions we obtain demonstrate that the spectral dimension of an $\alpha$-stable tree is almost-surely equal to $2\alpha/(2\alpha-1)$, matching that of certain related discrete models. We also show that the exponent for the second term in the asymptotic expansion of the eigenvalue counting function is no greater than $1/(2\alpha-1)$. To prove our results, we adapt a self-similar fractal argument previously applied to the continuum random tree, replacing the decomposition of the continuum tree at the branch point of three suitably chosen vertices with a recently developed spinal decomposition for $\alpha$-stable trees

Article information

Source
Electron. J. Probab. Volume 15 (2010), paper no. 57, 1772-1801.

Dates
Accepted: 14 November 2010
First available in Project Euclid: 1 June 2016

Permanent link to this document
http://projecteuclid.org/euclid.ejp/1464819842

Digital Object Identifier
doi:10.1214/EJP.v15-819

Mathematical Reviews number (MathSciNet)
MR2738338

Zentralblatt MATH identifier
1236.60082

Subjects
Primary: 35P20: Asymptotic distribution of eigenvalues and eigenfunctions
Secondary: 28A80: Fractals [See also 37Fxx] 58G25 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07] 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
stable tree self-similar decomposition spectral asymptotics heat kernel

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Croydon, David; Hambly, Benjamin. Spectral Asymptotics for Stable Trees. Electron. J. Probab. 15 (2010), paper no. 57, 1772--1801. doi:10.1214/EJP.v15-819. http://projecteuclid.org/euclid.ejp/1464819842.


Export citation

References

  • Aldous, D. The continuum random tree. III. Ann. Probab. 21 (1993), no. 1, 248–289.
  • Aldous, D. Recursive self-similarity for random trees, random triangulations and Brownian excursion. Ann. Probab. 22 (1994), no. 2, 527–545.
  • Croydon, D. Scaling limits for simple random walks on random ordered graph trees. Adv. in Appl. Probab. 42 (2010), no. 2, 528–558.
  • Croydon, D.; Hambly, B. Self-similarity and spectral asymptotics for the continuum random tree. Stochastic Process. Appl. 118 (2008), no. 5, 730–754.
  • Croydon, D.; Kumagai, T. Random walks on Galton-Watson trees with infinite variance offspring distribution conditioned to survive. Electron. J. Probab. 13 (2008), no. 51, 1419–1441.
  • Duquesne, T. A limit theorem for the contour process of conditioned Galton-Watson trees. Ann. Probab. 31 (2003), no. 2, 996–1027.
  • Duquesne, T.; Le Gall, J.-F. Random trees, Lévy processes and spatial branching processes. Astérisque No. 281 (2002), vi+147 pp.
  • Duquesne, T.; Le Gall, J.-F. Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 (2005), no. 4, 553–603.
  • Duquesne, T.; Le Gall, J.-F. The Hausdorff measure of stable trees. ALEA Lat. Am. J. Probab. Math. Stat. 1 (2006), 393–415.
  • Fukushima, M.; Oshima, Y.; Takeda, M. Dirichlet forms and symmetric Markov processes. de Gruyter Studies in Mathematics, 19. Walter de Gruyter & Co., Berlin, 1994. x+392 pp. ISBN: 3-11-011626-X.
  • Haas, B. Loss of mass in deterministic and random fragmentations. Stochastic Process. Appl. 106 (2003), no. 2, 245–277.
  • Haas, B.; Miermont, G. The genealogy of self-similar fragmentations with negative index as a continuum random tree. Electron. J. Probab. 9 (2004), no. 4, 57–97 (electronic).
  • Haas, B.; Pitman, J.; Winkel, M. Spinal partitions and invariance under re-rooting of continuum random trees. Ann. Probab. 37 (2009), no. 4, 1381–1411.
  • Hambly, B. On the asymptotics of the eigenvalue counting function for random recursive Sierpinski gaskets. Probab. Theory Related Fields 117 (2000), no. 2, 221–247.
  • Ivrii, V. Y. The second term of the spectral asymptotics for a Laplace-Beltrami operator on manifolds with boundary. (Russian) Funktsional. Anal. i Prilozhen. 14 (1980), no. 2, 25–34.
  • Karlin, S. On the renewal equation. Pacific J. Math. 5, (1955). 229–257.
  • Kigami, J. Resistance forms, quasisymmetric maps and heat kernel estimates, Preprint.
  • Kigami, J. Harmonic calculus on limits of networks and its application to dendrites. J. Funct. Anal. 128 (1995), no. 1, 48–86.
  • Kigami, J. Analysis on fractals. Cambridge Tracts in Mathematics, 143. Cambridge University Press, Cambridge, 2001. viii+226 pp. ISBN: 0-521-79321-1.
  • Kigami, J.; Lapidus, M. L. Weyl's problem for the spectral distribution of Laplacians on p.c.f. self-similar fractals. Comm. Math. Phys. 158 (1993), no. 1, 93–125.
  • Le Gall, J.-F. Random real trees. Ann. Fac. Sci. Toulouse Math. (6) 15 (2006), no. 1, 35–62.
  • Miermont, G. Self-similar fragmentations derived from the stable tree. I. Splitting at heights. Probab. Theory Related Fields 127 (2003), no. 3, 423–454.
  • Miermont, G. Self-similar fragmentations derived from the stable tree. II. Splitting at nodes. Probab. Theory Related Fields 131 (2005), no. 3, 341–375.
  • Nerman, O. On the convergence of supercritical general (C-M-J) branching processes. Z. Wahrsch. Verw. Gebiete 57 (1981), no. 3, 365–395.
  • Pitman, J.; Yor, M. The two-parameter Poisson-Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 (1997), no. 2, 855–900.